Tornadoes · United States · Oklahoma · 2024

EF1 tornado, Delaware, Oklahoma, April 1, 2024

This EF1 tornado ran 4.2 miles across Nowata County on April 1, 2024, touching down at 8:13 PM CDT and reaching 600 yards wide. It killed nobody and injured 1, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 1, 2024
Touchdown
8:13 PM CDT (01:13 UTC)
Lifted
8:19 PM CDT (01:19 UTC)
On the ground
6 minutes
Path length
4.2 miles (6.8 km)
Path width
600 yards (549 m)
Deaths
0
Injuries
1
Property damage
$20,000
County
Nowata County
Touchdown point
36.788, -95.671
Lift-off point
36.803, -95.597
Record number
2404011913-01

The damage survey

10 damage points were recorded along this path by NWS TSA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Severe thunderstorms developed along a dry line over central and western Oklahoma during the afternoon of the 1st, as a strong upper level disturbance translated into the Southern Plains. The storms moved through eastern Oklahoma during the late afternoon and evening hours. Moderately strong instability combined with strong deep layer shear to support the development of some supercell thunderstorms, which produced several tornadoes, and damaging wind gusts. The storms evolved into a squall line that also produced damaging wind gusts during the late evening.

This tornado developed just north of the 1600 Road and west of the 4120 Road. It moved east-northeast across the 4130 Road, Highway 169, and the 4150 Road. It dissipated over open country north of the 150 Road and west of the 4160 Road. Trees were uprooted, large tree limbs were snapped, outbuildings were damaged, and power poles were blown down by the tornado. A tractor trailer was rolled over by the tornado as it crossed Highway 169, injuring the driver. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at Apr 1, 6:42 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 1, 6:42 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
642 PM CDT Mon Apr 1 2024

...New AVIATION...

.SHORT TERM...
(The rest of this afternoon )
Issued at 156 PM CDT Mon Apr 1 2024

The main weather concern today is the impending severe weather
threat that will be ramping up for the remainder of this
afternoon and evening.

Key Messages:

1.) There is an moderate risk (45% chance within 25 miles of a
point) of severe weather across the area today.

2.) The severe hazard most likely to occur is large to very large
hail (45% chance). Tornadoes (10% chance) and damaging wind (30%
chance) may also occur.

3.) Severe storms will most likely occur in the mid afternoon to
early evening in northeast OK, and in the mid to late evening in
southeast OK and northwest AR.

Details:

A broad (but positively tilted) trough across the Desert
Southwest and associated upper level jet are impinging on the
region and promoting broad lift. This will gradually lower
surface pressure along the cold front, with low level warm and
moist advection continuing east of the front. In the near term, a
stout elevated mix layer is currently keeping instability capped,
but there are signs of this changing. Recent ACARS profiles have
shown the ML to be deepening, eroding the cap from underneath.
Additionally radar/satellite have shown CI further west across
central OK. As we progress through the afternoon and evening,
synoptic scale lift beneath the upper level jet streak and
eventually mesoscale lift ahead of the cold front is expected to
break this cap and allow for convective initiation within the
forecast area.

As far as timing, the initial storm activity will occur in
northeast OK as rather modest low level shear coupled with steep
lapse rates promotes a risk of large to very large hail. This will
occur as initially discrete cells fire near the dry line. There
will also be a threat of isolated tornadoes and damaging wind
gusts. To account for these threats a Tornado Watch was recently
issued for portions of eastern OK. As we head deeper into the
afternoon, long and straight hodographs will promote splitting
supercells that will eventually merge into more of a QLCS feature.
The low level jet will punch out the lower level wind fields a
bit more near sunset, relatively increasing the tornado threat for
areas east of the dry line at that time. It's worth mentioning
that although widespread flooding does not appear to be in play,
some localized minor flooding could occur with any training or
particularly heavy storms. The cold front will push into
northeast OK in the late evening, gradually moving southeast
overnight, ending the severe weather threat. Gusty northerly winds
and much cooler air will follow behind the cold front.

&&

.LONG TERM...
(Tonight through Monday)
Issued at 156 PM CDT Mon Apr 1 2024

Tuesday will be cloudy and drizzly/showery in spots as much
cooler air spills in behind the cold front. High temperatures will
only reach the mid 50s to low 60s for most areas, coolest in the
northwest. Skies are expected to clear out into Wednesday
morning, with low temperatures falling into the mid 30s to low
40s. A few of the most cold-prone spots could see a light frost.

The deep low pressure responsible for this cooler weather will
gradually move east through mid week with higher pressure building
in from the west. High temperatures will gradually warm, with highs
in the 60s Wed-Thu and 70s Fri-Sun. Meanwhile, as the next weather
system deepens in the west, breezy southerly winds will develop by
late in the week. This will once again increase the fire weather
potential across the area.

As this system approach the area next Saturday-Sunday, rain
chances will increase once again. The solar eclipse of April 8th
may be impacted by this weather system or another one that is set
to affect the area around next Tuesday. Ensemble cluster analysis
does not shed much light on the subject at this time, with models
split roughly 50- 50 into two camps for relatively better or
worse viewing conditions.

&&

.AVIATION...
(00Z TAFS)
Issued at 638 PM CDT Mon Apr 1 2024

Scattered to numerous thunderstorms will affect all sites this
evening, with gusty winds, heavy rainfall, and hail possible with
the storms. A cold front will sweep across the area overnight,
with MVFR ceilings expected late tonight through Tuesday following
the passage of the front. Gusty northwest winds will also prevail
following the frontal passage.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   48  55  39  64 /  80  30   0   0
FSM   59  67  41  65 /  90  20  10   0
MLC   52  60  39  66 /  80  20   0   0
BVO   43  54  35  64 /  80  40   0   0
FYV   52  63  36  59 / 100  30  10   0
BYV   55  63  38  57 /  90  30  10   0
MKO   51  59  38  63 /  80  30   0   0
MIO   48  54  37  60 /  80  40   0   0
F10   48  56  39  64 /  80  30   0   0
HHW   55  66  41  66 /  80   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...06
LONG TERM....06
AVIATION...05
Hazardous weather outlook, Apr 1, 4:43 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
443 PM CDT Mon Apr 1 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-021030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
443 PM CDT Mon Apr 1 2024

...SEVERE WEATHER LIKELY THIS EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

TORNADO.
	RISK...Elevated.
	AREA....Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...This evening.

HEAVY RAIN.
	RISK...Limited.
	AREA...northeast Oklahoma and northwest Arkansas.
	ONSET...This evening.

DISCUSSION...
Severe thunderstorms are expected through much of the evening.
The primary threat will be very large hail up to tennis ball size,
damaging wind gusts up to 80 mph and a few tornadoes.

The primary severe weather threat will evolve as a cold front and
dry line approach eastern Oklahoma late afternoon into the early
evening. Thunderstorms are expected to develop across eastern Oklahoma
between 5 and 7 pm and quickly become severe, with potential for very
large or damaging hail. Storms are expected to increase and spread eastward through the
evening with a continued threat of very large hail, and an
increasing damaging wind threat as storms grow upscale. Low level
winds are expected to strengthen near sunset, which may increase
the tornado potential for part of the evening. Most of the storms will exit the area
around midnight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY THROUGH THURSDAY...High Wind Potential.
FRIDAY...No Hazards.
SATURDAY AND SUNDAY...Thunderstorm Potential...Very High Fire Weather Potential...High Wind Potential.

EXTENDED DISCUSSION...
Breezy and cooler conditions will occur behind the system Tuesday
and Wednesday. Another low pressure system could bring a chance
of thunderstorms back to the region by the weekend.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Apr 1, 6:16 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Tulsa OK
616 PM CDT Mon Apr 1 2024

OKZ054-059-012345-
Osage OK-Pawnee OK-
616 PM CDT Mon Apr 1 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL OSAGE AND WESTERN
PAWNEE COUNTIES THROUGH 645 PM CDT...

At 616 PM CDT, Doppler radar indicated a strong thunderstorm 5 miles
west of Morrison, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Pawnee...                         Ralston...
Skedee...                         Sooner Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 PM CDT for northeastern
Oklahoma.

&&

LAT...LON 3651 9703 3651 9701 3652 9701 3653 9698
      3653 9696 3656 9689 3658 9689 3660 9691
      3660 9693 3662 9690 3641 9655 3624 9683
      3625 9692 3633 9693 3634 9703
TIME...MOT...LOC 2316Z 224DEG 42KT 3629 9711

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 1, 6:29 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Tulsa OK
629 PM CDT Mon Apr 1 2024

OKZ054-020015-
Osage OK-
629 PM CDT Mon Apr 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN OSAGE COUNTY
THROUGH 715 PM CDT...

At 629 PM CDT, Doppler radar indicated a strong thunderstorm near
Fairfax, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Pawhuska...                       Fairfax...
Elgin...                          Bigheart...
Osage Hills State Park...         Pearsonia...
Hulah...                          Sunset Lake...
Wah Sha She State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for northeastern
Oklahoma.

&&

LAT...LON 3700 9600 3682 9600 3640 9655 3653 9673
      3656 9675 3656 9678 3659 9682 3700 9639
TIME...MOT...LOC 2329Z 224DEG 49KT 3660 9667

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 1, 7:28 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Tulsa OK
728 PM CDT Mon Apr 1 2024

OKZ073-020100-
Pittsburg OK-
728 PM CDT Mon Apr 1 2024

...A STRONG THUNDERSTORM WILL IMPACT PITTSBURG COUNTY THROUGH 800 PM
CDT...

At 727 PM CDT, Doppler radar indicated a strong thunderstorm near
Ashland, moving northeast at 60 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Mcalester...                      Hartshorne...
Krebs...                          Kiowa...
Savanna...                        Alderson...
Ashland...                        Haywood...
Blocker...                        Mcalester Regional Airport...
Blanco...                         Haileyville...
Pittsburg...                      Arpelar...
Dow...                            Bache...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Oklahoma.

&&

LAT...LON 3467 9588 3468 9589 3468 9609 3495 9609
      3507 9593 3511 9552 3478 9552 3460 9588
TIME...MOT...LOC 0027Z 233DEG 54KT 3475 9602

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Local storm report, Apr 1, 7:49 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
749 PM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Tstm Wnd Dmg     4 N Hominy              36.47N 96.39W
04/01/2024                   Osage              OK   NWS Employee

            Report of tree damage 1 mile north of the
            Dick Conner Correctional Center north of
            Hominy. Possible tornado.

&&

JDS
Special weather statement, Apr 1, 8:00 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Tulsa OK
800 PM CDT Mon Apr 1 2024

OKZ073-075-020130-
Pittsburg OK-Latimer OK-
800 PM CDT Mon Apr 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LATIMER AND CENTRAL
PITTSBURG COUNTIES THROUGH 830 PM CDT...

At 759 PM CDT, Doppler radar indicated a strong thunderstorm near
Savanna, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Mcalester...                      Hartshorne...
Krebs...                          Kiowa...
Savanna...                        Crowder...
Alderson...                       Canadian...
Indianola...                      Haywood...
Blocker...                        Arrowhead State Park...
Mcalester Regional Airport...     Blanco...
Haileyville...                    Pittsburg...
Gowen...                          Dow...
Bache...                          Featherston...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Oklahoma.

&&

LAT...LON 3518 9577 3519 9574 3519 9571 3516 9546
      3493 9536 3468 9591 3481 9604
TIME...MOT...LOC 0059Z 231DEG 37KT 3482 9588

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Local storm report, Apr 1, 8:10 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
810 PM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     Tornado          8 SE Hominy             36.35N 96.28W
04/01/2024                   Osage              OK   Public

            Public reported a tornado on the ground
            southeast of Hominy.

&&

JDS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 00:00Z

1.2 hours before the tornado, 164 km from the path. April 2, 2024.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 787 joules per kilogram, CIN -106, lifted condensation level 978 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2024-04-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 43 square meters per square second, 0 to 6 km bulk shear 74 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
787 J/kg
Mixed-layer CIN
-106 J/kg
Surface CAPE
1334 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
74 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

The surface observations

Coffeyville (CFV), 34 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Tulsa radar (KINX), 69 km away, was scanning. The volume nearest the touchdown began at 01:10 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2024 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of April 1, 2024

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 16:32 PM CDTEF0Saint Louis, MO2.0332$100,000
April 17:17 PM CDTEF1Osage, OK7.0600$20,000
April 17:28 PM CDTEF1Osage, OK5.51,000$35,000
April 17:38 PM CDTEF1Osage, OK2.2550$250,000
April 17:49 PM CDTEF1Washington, OK4.9550$20,000
April 110:37 PM CDTEF1Greene, MO2.1100$90,000
April 111:06 PM CDTEF0Dallas, MO2.0200$200,000
April 111:20 PM CDTEF0Laclede, MO2.2100$100,000
April 111:24 PM CDTEF0Laclede, MO2.3100$75,000
April 112:27 AM CDTEF0Phelps, MO0.310$25,000
April 112:33 AM CDTEF1Benton, AR2.8550
April 112:35 AM CDTEF1Benton, AR2.4300$40,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.